Skip to content

33/163-171 Hawkesbury Road WESTMEAD NSW 2145

LEUKOCYTOCLASTIC VASCULITIS

Amiodarone-induced Leukocytoclastic Vasculitis (LCV)

Last Updated: June 26, 2023 | Dr Reza Moazzeni

Case Presentation

A 63-year-old female patient presented to her general practitioner complaining of severe fatigue, malaise, mild fever, generalized aches and pains, and a non-pruritic rash predominantly affecting her lower extremities. She denied experiencing chest pain, dyspnea, overt bleeding, or melena. Her symptoms, including the rash, commenced one week before her visit. Initially, she had an extreme weakness, impairing her ability to perform simple daily activities or attend work, and the rash was severe on the legs.

Four weeks earlier, she was hospitalized due to Atrial Fibrillation and a rapid ventricular rate. She underwent three unsuccessful DC cardioversions during her hospital stay before finally reverting to sinus rhythm after initiating Amiodarone with a loading dose. She was discharged in sinus rhythm on a tapering dose of Amiodarone, Metoprolol (50 mg twice daily) and Rivaroxaban (20 mg daily).

Interestingly, suspecting that Amiodarone – the newly introduced medication – might be responsible for her symptoms, she reduced her dosage to 100 mg daily and even abstained from taking the drug several days before her presentation to the medical practitioner. During this period, she noted significant improvement in her symptoms, including the rash.

Her medical history includes well-managed ulcerative colitis, a non-ST-elevation myocardial infarction (NSTEMI) treated with angioplasty five years prior, hypertension and paroxysmal AF. Before her recent admission to the Hospital, she was on Perindopril (5 mg daily), Aspirin (100 mg daily), Sulfasalazine (500 mg twice daily), Atorvastatin, Metoprolol and Rivaroxaban. She smokes ten cigarettes daily and works in a warehouse.

At the time of presentation, her blood pressure was 130/80 mmHg, pulse rate 75 beats per minute and regular, and her cardiorespiratory examination was unremarkable. She had a widespread papular, non-blanching rash with petechiae, most prominently observed on her legs.

Laboratory investigations showed normal renal and liver function. Her hemoglobin level was elevated at 178 g/dL. Her white cell count was raised at 15.6, platelets at 475, CRP at 66, and ESR at 42. Her TSH, HbA1c, and cholesterol levels were within the normal range.

Subsequently, a skin biopsy was performed, which confirmed the presence of small vessel vasculitis, presenting features characteristic of leukocytoclastic vasculitis. Fortuitously, the patient did not develop any systemic complications associated with vasculitis. Following the discontinuation of Amiodarone and the introduction of short-term steroid therapy, she experienced a complete recovery.

Discussion

Leukocytoclastic vasculitis (LCV), or hypersensitivity vasculitis, is a histopathologic term commonly used to denote small-vessel vasculitis, which is characterized by the inflammation and damage of small blood vessels, particularly those in the skin.
The term “leukocytoclastic” refers to the fragmentation of neutrophils, typically observed in the inflammatory process involved in this condition. The released nuclear debris contributes to inflammation and damage to the vessel walls.

Clinically, LCV often presents as a palpable purpuric rash, most frequently on the lower extremities. The rash may be accompanied by systemic symptoms such as fever, malaise, and arthralgia. It is also associated with various systemic diseases and can be triggered by various factors, including certain medications, infections, or underlying conditions. The exact pathogenesis of LCV is unclear, but it is considered an immune-complex-mediated process. Regarding management, the treatment primarily involves removing the underlying cause, if identifiable, and controlling the inflammation, often with corticosteroids or other immunosuppressive agents. In severe or refractory cases, more aggressive therapies may be required.

Leukocytoclastic vasculitis is a rare complication of Amiodarone, and there are less than 10 cases reported in the literature. A crucial factor for suspecting cutaneous, “drug-induced” vasculitis is the temporal correlation between the onset of symptoms and drug administration and the subsequent resolution of the symptoms upon discontinuation of the drug. Vasculitis tends to occur 7–10 days after exposure to a drug or infectious trigger.

In the case of our patient, a pronounced temporal association exists between the commencement of the rash and symptoms, and the initiation of Amiodarone therapy. Similarly, a notable correlation is observed between the resolution of the rash and the discontinuation of Amiodarone.

Conclusion

This case underscores the rare, yet significant potential for Amiodarone to induce leukocytoclastic vasculitis. The strong temporal correlation between the onset of the patient’s symptoms and initiation of Amiodarone, coupled with symptom resolution upon drug discontinuation, provides compelling evidence of “drug-induced vasculitis”.

We must remain vigilant to such rare adverse drug reactions, especially when dealing with medications like Amiodarone, which are widely used in the management of cardiac arrhythmias. These findings reiterate the importance of thorough history-taking, including a detailed medication review, when assessing unexplained symptoms. They also highlight the critical role of the timely recognition and discontinuation of the offending drug in ensuring a favourable patient outcome.

References and further reading

0 0 votes
Article Rating
Subscribe
Notify of

0 Comments
Inline Feedbacks
View all comments

Is my high cholesterol genetic?

Recent posts

Appointment Enquiry

Ads

Lipedema
Miscellaneous Topics

Lipedema

Introduction Lipedema, often mistaken for obesity, is a unique medical condition that predominantly affects women. Lipedema is an abnormal and often painful accumulation of fat ...
Read More →
Familial Hypercholesterolemia -FH- or hyperlipidemia
Cases

Hypercholesterolemia: Familial or Simply Hyperlipidemia?

Introduction: Hypercholesterolemia https://youtu.be/q-hOevyERfc Video: Stepwise approach to severe hypercholesterolemia, FH diagnosis and treatment challenges. Hypercholesterolemia is common in medical practice, but not all cases are ...
Read More →
Inclisiran and RNAi pathway - new approach to hypercholesterolemia
Hypercholesterolemia

Inclisiran: From RNA Interference (RNAi) to Cholesterol Management

Introduction Inclisiran is another therapeutic agent that exerts its effect by interfering with the PCSK9 molecule, not by inhibiting its action but by inhibiting its ...
Read More →
0
Would love your thoughts, please comment.x
()
x